All posts by Dr.Chirag Shah

Palliative care – 13 – constipation, diarrhea, delirium, insomnia, advance care directives

Palliative Care PART – 13

(All the articles published in past are available at www.shyamhemoncclinic.com/blog/)

Question:  Last time we covered few common symptoms in cancer patients that can be managed by family doctors, physicians. For cancer patients in any stage, from diagnosis to end of life. 1. Nausea, Vomiting. Several new and old drug classes to be used. Vomiting is rarely a problem now with all the medicines listed in last article. Avoid cooked foods if nausea. Eat fruits, salads etc foods without strong smell. Treat acidity. 2. Appetite loss, weight loss: food choices as described for nausea; low dose dexamethasone trial; rule out other listed causes. 3. Fatigue: cancer related fatigue especially post treatment is different from routine fatigue. Rest not always sufficient. Yoga, meditation, physiotherapy etc required. Medicines do not work. Prioritize daily tasks.

What are some of the other common issues that you face, especially where non oncologist doctors can play a role?                          

Ans: Let us discuss other common issues i.e. constipation, diarrhea, insomnia, delirium, and then briefly touch upon advance care directives like DNR. With significant input from NCCN guidelines.

  1. Constipation: Large majority of patients suffer from constipation at some or other time related to disease, medicines etc. We need to understand prevention, identifying causes, and treatment. Prevention is by way of adequate fluid intake; fiber intake (fruits, vegetables especially); exercise if feasible such as walking at least; and emollient laxatives. Later is most important for patients on opioids such as morphine. We start these patients on medicines like Cremaffin when we start morphine. And adjust dose as per patient need. Cremaffin type medicines prevent hardening of stools. Analyze factors that may cause constipation, such as medicines (opioids, antiemetics such as ondansetron, chemotherapy such as vincristine etc); dehydration; hypercalcemia (more common in advance cancer cases), hypokalemia, hypothyroidism, neurological causes etc. Rule out impacted stool especially if alternate with diarrhea or mucus coming out. Treatment involves various types of laxatives and enema mainly. If emollient is not sufficient (such as cremaffin), then add osmotic laxative such as lactulose (common example duphalac or looze). If this is not sufficient, try stimulant laxative such as bisacodyl (common example Dulcolax) or castor oil. Additionally, bulk laxative can be used for people with low fiber intake and mild constipation, common example is Isabgol. In general, two classes of laxative can be used together. If that does not work, glycerine suppository or enema is required. Don’t allow over 4-5 days without stool to reduce fear of impacted stool. Some patients do not pass stool every single day. Even alternated day is ok if patient is otherwise comfortable. Common reason for failure of treatment is lack of adequate hydration, poor overall amount of food, and inadequate doses of laxatives. For example, right dose for creamffin syrup is about 20 ml once at night to 20 ml three times a day as required. Lactulose dose is 30 to 60 ml at night to 60 ml three times daily. One can also give lactulose 60 ml once every 3 hours for 3-4 doses. Lactulose is sweet in taste, but is not sugar. Hence no contraindication to use in diabetic patients. Dulcolax tablet 10 mg 1-2 tablets at night or early morning. In addition, common Indian options like Harde, Triphala etc are also safe and effective in many patients. They are also ok to use if preferred by patient, and various home remedies. Fortunately, medicines used to treat constipation are generally safe. If used in large doses, diarrhea is the main side effect.
  2. Diarrhea: Another fairly common symptom. Common causes include medicines (including chemotherapy such as irinotecan or capecitabine or oxaliplatin etc; antibiotic related), infections (such as seasonal viral, bacterial from non hygienic food such as street food or restaurant food, parasitic, and occasionally clostridium difficile), immunological (such as GVHD; secondary to immunotherapy using check point inhibitors), radiation induced, post surgical from short bowel syndrome for example or from pancreatic enzyme insufficiency, impacted stool appearing as diarrhea, diet changes (for example high protein diet, protein powders), others. Management depends on identifying cause as above, and based on severity. Grade 1 (up to 3 stools per day over baseline), Grade 2 (4-6 stools) frequently can be managed as outpatient. Grade 3 (over 7 stools, incontinence) may require more aggressive care and possibly hospitalization. Grade 4 is life threatening and requires hospitalization for intravenous fluids, disease specific aggressive management such as steroids for immunological causes, somatostatin etc. Chemotherapy induced diarrhea is frequently treated by loperamide if there is obvious history and infection is not suspected. Probiotics are an important adjunct in some patients. New drugs i.e. check point inhibitors can cause colitis. This requires immediate identification and starting systemic steroids as soon as possible. Some patients with mild to moderate diarrhea benefit from anticholinergic agents. Clostridium difficile is an uncommon infection, mainly seen in patients on prolonged intravenous antibiotics. Requires specific diagnosis and treatment. Pancreas enzyme deficiency related diarrhea is typical due to inability to digest fat, can result in significant weight loss, and frequently treated well by oral enzyme replacement. Regional and seasonal specific causes should always be kept in mind and managed as such. One has to be very careful in patients with colostomy or ileostomy. They can have high volume diarrhea and may become dehydrated or become electrolyte deficient without proper attention. Since number of bowel movements is not measured well in these patients, diarrhea amount can be easily underestimated by patient and/or by doctor.                                                                                November 11, 2021 Dr Chirag A. Shah; M.D. Oncology/Hematology (USA), 9998084001. Diplomate American Board of Oncology and Hematology. Ahmedabad. drchiragashah@gmail.com
More